Alabama, 2003

Hail in Alabama, May 16, 2003

May 16, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 1:30 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 16, 1:30 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI MAY 16 2003

SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM
PROBLEMS.

CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN
COUNTIES UNTIL 7 PM.  STRONGEST STORMS AT 215 PM WERE NW OF
BIRMINGHAM.  WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED
INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE
FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20.  WILL
MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS.
SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT
NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT
SIGNIFICANT CONVECTION THERE.

TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING.  WILL
GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER.  WILL
MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN
PLACE AND LIGHT WINDS.  GENERALLY EXPECT TEMPS A LITTLE WARMER THAN
LAST NIGHT...AROUND 70 DEGREES.

SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM
FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE
AGAIN DEVELOP.  SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH
SUFFICIENT WIND SHEAR AND HIGH INSTABILITY.

SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW
PRESSURE SYSTEM NEARLY ON TOP OF THE AREA.  EXPECT SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE DAY.  HEAVY RAINFALL WILL ONCE
AGAIN BE A CONCERN.

BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS
FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO
BE IN PLACE ACROSS THE AREA.  A FRONT IS FORECAST TO STALL OUT ACROSS
AREA BY MIDWEEK.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM  071/087 069/082 067 24564
MGM  069 088 070/084 068 13364

.BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015-
017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE.

MBS/91
Hazardous weather outlook, May 16, 12:23 PM CST, 4 hours 32 minutes before
ALZ011>015-017>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON.  DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.  BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH.  SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE.  THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.

In the hours before

Special weather statement, May 16, 2:28 PM CST, 2 hours 27 minutes before
ALZ024-162130-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT FRI MAY 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 430 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF WEST JEFFERSON...MOVING EAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
GRAYSVILLE...MORRIS...KIMBERLY...GARDENDALE...FULTONDALE AND PINSON
THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3383 8691 3363 8710 3357 8662 3376 8658
Local storm report, May 16, 3:33 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WHITEHOUSE                AL   WIND DAMAGE
05/16/03   MARION                         TREES AND POWERLINES DOWN
                                          NEAR HWY 278.  REPORTED
                                          BY MARION COUNTY EMA.

0210 PM    NATURAL BRIDGE            AL   WIND DAMAGE
05/16/03   WINSTON                        A FEW TREES DOWN.
                                          REPORTED BY MARION COUNTY
                                          EMA.

0244 PM    DETROIT                   AL   WIND DAMAGE
05/16/03   LAMAR                          NUMEROUS TREES DOWN ON
                                          COUNTY ROAD 16.  REPORTED
                                          BY LAMAR COUNTY 911.

0248 PM    RAINBOW CITY              AL   1.00 IN HAIL
05/16/03   ETOWAH                         QUARTER SIZE HAIL.
                                          REPORTED BY ETOWAH COUNTY
                                          EMA.

0255 PM    RAINBOW CITY              AL   50 MPH TSTM GUST
05/16/03   ETOWAH                         REPORTED BY ETOWAH COUNTY
                                          EMA.

0310 PM    CORDOVA                   AL   1.00 IN HAIL
05/16/03   WALKER                         QUARTER SIZE HAIL.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0315 PM    CORDOVA                   AL   1.75 IN HAIL
05/16/03   WALKER                         GOLFBALL SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0325 PM    CORDOVA                   AL   WIND DAMAGE
05/16/03   WALKER                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY THE POLICE DEPARTMENT.

0410 PM    OAKMAN                    AL   0.88 IN HAIL
05/16/03   WALKER                         NICKEL SIZE HAIL.
                                          REPORTED BY WATER
                                          DEPARTMENT.

0420 PM    GARDENDALE                AL   WIND DAMAGE
05/16/03   JEFFERSON                      NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY JEFFERSON COUNTY EMA.
Special weather statement, May 16, 4:14 PM CST, 41 minutes before
ALZ011>015-017>029-034-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
514 PM CDT FRI MAY 16 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 394...

  FAYETTE...LAMAR...MARION...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 394
WHICH IS IN EFFECT UNTIL 700 PM...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CLAY...
  CLEBURNE...ETOWAH...JEFFERSON...PICKENS...RANDOLPH...
  SHELBY...ST CLAIR...TALLADEGA...TUSCALOOSA...
Local storm report, May 16, 4:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    GARDENDALE                AL   1.75 IN HAIL
05/16/03   JEFFERSON                      MEDIA REPORT.

0435 PM    SAYRE                     AL   WIND DAMAGE
05/16/03   JEFFERSON                      ROOF PARTIALLY TORN OFF
                                          OF HOME.  TREES DOWN.
                                          PUBLIC REPORT.

0450 PM    PINSON                    AL   FLASH FLOOD
05/16/03   JEFFERSON                      SOME BUILDINGS FLOODED.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0455 PM    TARRANT CITY              AL   FLASH FLOOD
05/16/03   JEFFERSON                      STREET FLOODING.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0310 PM    PARRISH                   AL   2.50 IN HAIL
05/16/03   WALKER                         PUBLIC REPORT.

0515 PM    MIDFIELD                  AL   0.75 IN HAIL
05/16/03   JEFFERSON                      REPORTED BY THE POLICE
                                          DEPARTMENT.

0525 PM    3 NW HOOVER               AL   0.88 IN HAIL
05/16/03   JEFFERSON                      REPORTED IN SHANNON
                                          VALLEY.  PUBLIC REPORT.

0528 PM    HOMEWOOD                  AL   0.75 IN HAIL
05/16/03   JEFFERSON                      PUBLIC REPORT.

The radar

The Birmingham radar (KBMX), 49 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coosa

When
May 16, 4:55 PM CST
Where
Coosa County, Stewartsville
Measured
1.25 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.083, -86.250

Half dollar size hail fell in Stewartsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361407.